PHOSPHORUS EXCESS (HYPERPHOSPHATEMIA)
Hyperphosphatemia is a serum phosphorus level that exceeds nor-mal. Various conditions can lead to this imbalance, but the most common is renal failure. Other causes include chemotherapy for neoplastic disease, hypoparathyroidism, respiratory acidosis or diabetic ketoacidosis, high phosphate intake, profound muscle necrosis, and increased phosphorus absorption. The primary com-plication of increased phosphorus is metastatic calcification (soft tissue, joints, and arteries), which results when the calcium– magnesium product (calcium × magnesium) exceeds 70 mg/dL.
An elevated serum phosphorus level causes few symptoms. Symp-toms that do occur usually result from decreased calcium levels and soft tissue calcifications. The most important short-term con-sequence is tetany. Because of the reciprocal relationship between phosphorus and calcium, a high serum phosphorus level tends to cause a low serum calcium concentration. Tetany can result, caus-ing tingling sensations in the fingertips and around the mouth. Anorexia, nausea, vomiting, muscle weakness, hyperreflexia, and tachycardia may occur.
The major long-term consequence is soft tissue calcification, which occurs mainly in patients with a reduced glomerular filtra-tion rate. High serum levels of inorganic phosphorus promote precipitation of calcium phosphate in nonosseous sites, decreas-ing urine output, impairing vision, and producing palpitations.
On laboratory analysis, the serum phosphorus level exceeds 4.5 mg/dL (1.5 mmol/L) in adults. Serum phosphorus levels are normally higher in children, presumably because of the high rate of skeletal growth. The serum calcium level is useful also for diag-nosing the primary disorder and assessing the effects of treatments. X-ray studies may show skeletal changes with abnormal bone development. PTH levels are decreased in hypoparathyroidism. BUN and creatinine levels are used to assess renal function.
When possible, treatment is directed at the underlying disorder. For example, hyperphosphatemia may be related to volume de-pletion or respiratory or metabolic acidosis. In renal failure, ele-vated PTH production contributes to a high phosphorus level and bone disease. Measures to decrease the serum phosphate level in these patients include vitamin D preparations such as calcitol (Rocaltrol, in oral preparation), Calcijex (for IV administration), or paricalcitol (Zemplar). Vitamin D does not increase the serum calcium, thus permitting more aggressive treatment of hyper-phosphatemia with calcium-binding antacids, phosphate-binding gels or antacids, restriction of dietary phosphate, and dialysis.
The nurse monitors patients at risk for hyperphosphatemia. When a low-phosphorus diet is prescribed, the patient is in-structed to avoid phosphorus-rich foods such as hard cheese, cream, nuts, whole-grain cereals, dried fruits, dried vegetables, kidneys, sardines, sweetbreads, and foods made with milk. When appropriate, the nurse instructs the patient to avoid phosphatecontaining substances such as laxatives and enemas that contain phosphate. The nurse also teaches the patient to recognize the signs of impending hypocalcemia and to monitor for changes in urine output.
Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.